Research we're watching
People in drug studies sometimes experience positive effects even when they take inactive, fake pills (the so-called placebo effect). But sometimes, they experience negative effects from the fake drug — a phenomenon known as the nocebo effect. A new study suggests that the nocebo effect may explain some of the muscle pain and weakness reported by people who take cholesterol-lowering statins.
The study, in the May 2, 2017, Lancet, involved more than 10,000 people randomly assigned to take a statin or a placebo. The study was "double blind," meaning neither the participants nor the researchers knew who was taking statins. After about three years, the statin proved effective, and all the participants were offered the choice of taking the drug. Most of them continued in this "unblinded" study for an additional two years, and 65% opted to take the statin.
During the blind phase of the study, rates of muscle side effects were nearly identical in the statin and placebo groups. But in the second phase, when the volunteers knew they were taking a statin, the percentage of muscle-related symptoms was higher among those taking statins compared with those who weren't. Because muscle pain is a widely reported statin side effect, the expectation of harm — rather than the drug itself — may cause the symptoms, according to the study authors.
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.